Hi. New to the forum, but not new to skin problems. I tend to research the heck out of everything because if it is one thing I've learnt over the years it is that doctors are not infallible. While I have a couple of fantastic doctors, they don't necessarily know it all, nor do they keep up with the latest information about everything that might be important to me.
I'm 47 years old and have had a history of hormone-related acne. When I was younger (in my late 20s) I was treated, successfully, with Accutane. That settled the worst of my acne, but I struggled with it on and off for years due to endometriosis and polycystic ovarian disease. At the end of 2010, the pain from my endometriosis became unbarable, and I had a hysterectomy. The doctor left the ovary that wasn't entirely destroyed. However, as expected, that ovary has begun to fail which resulted in some rather rapid-onset menopausal symptoms. I've been struggling with trying to balance HRT (all natural, no synthetics) but it's rather hit or miss.
Lead-Up To Current Situation:
About 14 months ago or so, my formerly pretty oily skin was becoming very dry. It was uncomfortably so but any use of moisturizers would usually set off a round of pimples. This is just the nature of my skin. With all the dryness, is started developing scaly patches. Well, stupid me, I decided to treat the scaly patches with steriod cream. I'd done this in the past, but only for very brief periods. At any rate, I had multiple tubes of desonide, so I figured why not use them? It definitely improved the scaly patches....for a while. In time, I started seeing new scaly patches; so, I'd treat those too. Eventually, I was treating pretty much everything from the bottom of my eyes down to the middle of my neck with a thin film of the stuff, twice a day.
I will add here that I have always had dry eyes as well and was diagnosed about 3 years ago with 'blepharitis' and my eye doc told me to wash my eyelids daily with baby shampoo, which I do religiously. It was about the same time that I developed the scaly patches that my eyes seemed to worsen. So, after a bit of research, I found information about the demodex-blepharitis connection and added tea tree oil (cut with some water) to my daily washing routine. This seemed to help quite a bit not just with my eyes but with the redness of the scaly patches...which now were slowly spreading further.
About 4 months ago, I started getting these weepy bumps that were tender or itchy. They looked like pimples to a degree, but had an entirely different nature about them than I was used to (and goodness knows I had years of experience with acne). They couldn't be popped and they seemed to spread in clusters over my cheeks and chin. They also started getting a 'flushed' look to them. I started to suspect rosacea since I am of celtic heritage and I know my grandmother had rosacea, so I wasn't entirely unfamiliar.
My Immediate Problems:
Well, last week, I'd about had it with all of this irritation and finally went to my long-time dermatologist - someone I hadn't needed to see in a number of years. He took one look at me and said, 'Looks like rosacea.' I told him what I had been using: desonide, tea tree and he said, 'Stop the steriod!' Although, he didn't explain why other than to say that it can worsen rosacea. In addition, he gave me an prescription for doxycycline 50 mg 1x/day and a topical gel called Aczone (dapsone). Well, that night I did not use the desonide nor the tea tree but only applied the Aczone and took my doxycycline. The next day my skin looked pretty good. It was 24 hours after THAT that all hell broke loose.
I woke up feeling like my face was on fire and I looked in the mirror and nearly fainted. My face was bright red from the eyes down to my mid-neck and it had dozens of the painful, weepy pimple-things that made my entire face look like the skin of an orange! I was horrified. My first thought was that I was allergic to the new Aczone. My second thought was this was some sort of 'purge' as I had gone through that lovely phase a few times in my life. Well, I stuck it out for 4 days and each day it has gotten worse. The pain is now accompanied by severe itching and when I smile, my skin looks all atrophied and wrinkly.
Trying to calm myself down and think rationally, Friday evening I began researching. Knowing the earliest I could hope to get a hold of my doctor wouldn't be until Monday morning, I knew I would go crazy if I couldn't stop the burning and itching. I first wanted to find out what the incidence rate of allergy or adverse reaction to Aczone was and found that it really didn't have any to speak of - at least not yet recorded on the Internet. The biggest complaint is that it does little or it dries out people's skin too much. After some more reading and checking on doxycycline, I stumbled upon this forum and a couple of other rosacea sites...which led me to the information on steroid-induced rosacea.
I'm now starting to think that I have steroid-induced rosacea, which may be complicated by demodex, since I probably had a bit of that from my blepharitis in the first place. This coupled with the skin changes brought on my my early menopause and subsequent HRT, is having me leaning towards the problem being my nearly two-year long use of desonide. I didn't tell the doctor how long I'd been using the cream and don't know if he would have recommended I go 'cold turkey' had he known, but I'm thinking that the sudden cessation of using it is what caused this horrible situation. I also am starting to think stopping the tea tree oil at the same time allowed the demodex population to explode. My eyes are back to burning worse than they ever have and it is a struggle to even hold them open long enough to do all this reading and researching. This also makes me think that demodex is part of the problem.
At any rate, that's my working theory at the moment. I would appreciate any comments, recommendations or feedback anyone could give me. I've read a number of posts by Ghost here and I'm very intrigued by his account of treating demodex.
Thanks for reading.
P.S. Ghost, if you read this, I'm already a huge believer in the low-carb lifestyle...and I've never been a big milk or dairy person because I've always had a mild allergy. The only dairy products in my diet are cheeses.